Robotripping – Abuse Of An Over The Counter Opioid
Robotripping is the street slang term for using cough and cold medicines containing dextromethorphan (DXM) in order to get high. It is a word derived from the product Robitussin, a popular over-the-counter (OTC) cough syrup, refers to its recreational misuse. They are over-the-counter medications, not requiring a prescription, for alleviating coughing caused by bronchitis, colds, or other respiratory illnesses. They suppress coughs and relieve bronchial congestion. Abuse of these types of medicines are primarily to experience the sedating and seeming hallucinating effects. The name robotripping probably came from the product Robitussin, which contains dextromethorphan. The term itself is synonymous with abusing this chemical, with the drug being consumed in large amounts to achieve a state of dissociation, similar to being drunk or high.
Street terms including:
- Orange crush
- Red devils
- Vitamin D
Guaifenesin is an expectorant and dextromethorphan is a cough suppressant.
DXM is a morphine type of drug. It acts as a dissociative anesthetic by increasing serotonin levels and other neurotransmitters in the brain involved with mood and motivation when taken in higher than prescribed dosages. Also, it stimulates the NMDA receptors, an action known to induce ketamine-like dissociative anesthesia.
- It is a synthetic drug that can suppress coughing. In high quantities, it can induce a range of psychoactive effects.
- The primary psychoactive component, it is found in more than 120 OTC cold and cough medicines, including Robitussin and Coricidin.
- It is generally safe when consumed in recommended therapeutic measure, but larger than recommended can lead to serious side effects and potential harm.
- These drugs are just one of many OTC drugs abused for its sedating effects
- Never crush, chew, or break a tablet or capsule
These are the most common side effects of abusing DXM;
- extreme drowsiness
- feeling “outside” the body
- whole-body numbness
When consumed in larger-than-recommended quantities can cause hallucinations, altered time perception, and a sense of detachment from one’s self and reality. It can also affect motor function, leading to unsteady gait, a symptom often termed as ‘robo-walk’.
- Smaller amounts can lead to mild stimulation, whereas higher can induce a state similar to being drunk, along with disorientation and euphoria.
- Much higher doses can lead to hallucinations, out-of-body experiences, and altered sensory perception.
- In extreme cases, this practice can lead to life-threatening outcomes such as respiratory distress, seizures, and even coma.
A significant danger is the misconception that since it is an OTC drug, it is safe to consume in large quantities. In reality, excessive consumption poses several serious health risks:
- Many cold and cough medicines contain other ingredients, such as acetaminophen, which can cause liver damage.
- Frequently practicing this behavior can lead to a substance use disorder, presenting as cravings, withdrawal symptoms, and harmful health consequences.
- It is particularly risky for individuals with existing health conditions or those who mix it with other drugs.
Combining DXM with liquor is life-threatening as both central nervous system depressants, it is a dangerous practice with increased risks and heightened side effects.
- Interaction: Liquor can intensify each other’s effects, which can lead to potentially dangerous physical and psychological outcomes. This might include increased disorientation, impaired motor control, extreme drowsiness, and an escalated risk of injury.
- Respiratory Depression: One of the most serious risks of combining these substances is respiratory depression. Both taken in high doses can slow breathing, and when taken together, this effect is amplified, potentially leading to life-threatening situations.
- Liver Damage: Many OTC cough and cold medicines containing it also contain acetaminophen, which in large amounts can cause liver damage. The combination of booze with these medications further escalates the risk of liver damage.
- Increased Risk of Overdose: The depressant effects of alcohol can lead to an increased risk overdose, as users may not accurately gauge how much was consumed. This can result in severe symptoms such as seizures, high blood pressure, and even life-threatening situations
Overdosing, especially since it is primarily abused by teenagers, is not uncommon. It may cause one or more of the following results:
- Rapid speech
- Increased sense of confidence
- Glassy eyes – dilated pupils
- Double vision
- Profuse sweating
- Teeth grinding
- extremely rapid heartbeat
- Shallow, quick breathing
- Muscle cramps – spasms
At the first sign of a possible overdose, call 911 immediately.
There are currently more than 140 OTC cough and cold drugs containing DXM, including:
- Alka Seltzer Plus
- Tylenol Cough & Cold
Coricidin and Mucinex DM are the two most popular DXM-containing medicines. Current studies reveal that one in four teens know somebody who uses Mucinex D.M. or other OTC drugs containing it to get high.
Drinking while taking this drug will increase the severity of the side effects. It impacts the central nervous system, especially staying awake, walking, or driving a car. Additionally, abusers have a higher risk of overdosing since they may forget how much they have taken and consume more while drinking.
- Convulsions, coma, and death could occur when mixing kiqour with any OTC medication containing DXM.
Abuse may create a psychological addiction to the drug but not physical dependence. Although less addictive than codeine, it can produce antidepressant discontinuation syndrome (ADS), commonly seen in people who abruptly stop taking selective serotonin reuptake inhibitors (SSRIs). ADS symptoms include nausea, vomiting, sweating, headaches, insomnia, joint pain, and dizziness.
The U.S. Drug Enforcement Agency currently does not consider DXM a substance posing an abuse or addictive threat. It may be due to the fact it is not considered to be physically addicting. However, with increasing numbers of teens abusing OTC medications containing dextromethorphan, the DEA could begin investigating its addictive properties.
Read about using Mucinex to get high here.